Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 138, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 18, 2017, 4:24 AM CDT for Foster County, Stutsman County, Wells County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 4:24 AM CDT (09:24 UTC)
- Expired
- Aug 18, 2017, 5:19 AM CDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Foster County, ND, Stutsman County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 131 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
612
WUUS53 KBIS 180924
SVRBIS
NDC031-093-103-181030-
/O.NEW.KBIS.SV.W.0138.170818T0924Z-170818T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
424 AM CDT FRI AUG 18 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Wells County in south central North Dakota...
Foster County in southeastern North Dakota...
Northern Stutsman County in southeastern North Dakota...
* Until 530 AM CDT
* At 424 AM CDT, a severe thunderstorm was located 11 miles north of
Woodworth, or 12 miles southwest of Carrington, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Bordulac around 445 AM CDT.
Pingree around 455 AM CDT.
Kensal around 500 AM CDT.
Courtenay around 515 AM CDT.
Other locations impacted by this severe thunderstorm include Juanita,
Melville, Sykeston and Edmunds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 9948 4733 9948 4733 9951 4747 9952
4759 9851 4704 9847
TIME...MOT...LOC 0924Z 277DEG 37KT 4731 9931
HAIL...1.00IN
WIND...60MPH
$$
ABELING4 follow-up statements
132
WWUS53 KBIS 180940
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
440 AM CDT FRI AUG 18 2017
NDC031-093-103-181030-
/O.CON.KBIS.SV.W.0138.000000T0000Z-170818T1030Z/
Wells ND-Foster ND-Stutsman ND-
440 AM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN WELLS...FOSTER AND NORTHERN STUTSMAN COUNTIES...
At 440 AM CDT, a severe thunderstorm was located 8 miles south of
Carrington, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Bordulac around 450 AM CDT.
Kensal around 510 AM CDT.
Courtenay around 520 AM CDT.
Other locations impacted by this severe thunderstorm include Juanita,
Melville, Sykeston and Edmunds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 9948 4733 9948 4733 9951 4747 9952
4759 9851 4704 9847
TIME...MOT...LOC 0940Z 271DEG 35KT 4733 9914
HAIL...1.00IN
WIND...60MPH
$$
ABELING692
WWUS53 KBIS 180957
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
457 AM CDT FRI AUG 18 2017
NDC031-093-103-181030-
/O.CON.KBIS.SV.W.0138.000000T0000Z-170818T1030Z/
Wells ND-Foster ND-Stutsman ND-
457 AM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN WELLS...FOSTER AND NORTHERN STUTSMAN COUNTIES...
At 457 AM CDT, a severe thunderstorm was located 5 miles south of
Bordulac, or 13 miles southeast of Carrington, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Kensal around 510 AM CDT.
Courtenay around 525 AM CDT.
Other locations impacted by this severe thunderstorm include Juanita,
Melville and Edmunds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4715 9933 4732 9946 4742 9941 4750 9927
4759 9851 4704 9847
TIME...MOT...LOC 0957Z 276DEG 35KT 4731 9894
HAIL...0.75IN
WIND...60MPH
$$
ABELING277
WWUS53 KBIS 181009
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
509 AM CDT FRI AUG 18 2017
NDC103-181019-
/O.CAN.KBIS.SV.W.0138.000000T0000Z-170818T1030Z/
Wells ND-
509 AM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4714 9925 4726 9934 4733 9932 4733 9927
4750 9926 4759 9851 4735 9850 4732 9849
4704 9847
TIME...MOT...LOC 1009Z 270DEG 25KT 4729 9903
$$
NDC031-093-181030-
/O.CON.KBIS.SV.W.0138.000000T0000Z-170818T1030Z/
Foster ND-Stutsman ND-
509 AM CDT FRI AUG 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR FOSTER AND NORTHERN STUTSMAN COUNTIES...
At 509 AM CDT, a severe thunderstorm was located 7 miles southwest of
Bordulac, or 12 miles south of Carrington, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Bordulac around 515 AM CDT.
Kensal around 530 AM CDT.
Other locations impacted by this severe thunderstorm include Juanita,
Melville and Edmunds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4714 9925 4726 9934 4733 9932 4733 9927
4750 9926 4759 9851 4735 9850 4732 9849
4704 9847
TIME...MOT...LOC 1009Z 270DEG 25KT 4729 9903
HAIL...0.75IN
WIND...60MPH
$$
ABELING414
WWUS53 KBIS 181019
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
519 AM CDT FRI AUG 18 2017
NDC031-093-181029-
/O.CAN.KBIS.SV.W.0138.000000T0000Z-170818T1030Z/
Foster ND-Stutsman ND-
519 AM CDT FRI AUG 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR FOSTER AND NORTHERN STUTSMAN
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4714 9925 4726 9934 4733 9932 4733 9927
4750 9926 4759 9851 4735 9850 4732 9849
4704 9847
TIME...MOT...LOC 1018Z 277DEG 37KT 4728 9887
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:09 AM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 18, 3:09 AM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 309 AM CDT Fri Aug 18 2017 .SHORT TERM...(Today and tonight) Issued at 244 AM CDT Fri Aug 18 2017 Forecast concerns for the short term include thunderstorms over central and southeast sections of the forecast area this morning. Thunderstorms formed Thursday evening along a surface trough with an associated shortwave aloft. Shear and instability are somewhat marginal for significant thunderstorms at this time of the night but the storms definitely are sustaining themselves. Used the HRRR time lag ensemble to provide short term guidance. The trends suggest the convective activity will exit end/exit the region by noon Friday. This will leave Friday afternoon and night mainly clear. Highs today will be in the 70s to middle 80s. .LONG TERM...(Saturday through Thursday) Issued at 244 AM CDT Fri Aug 18 2017 The extended period begins with very warm temperatures associated with a short wave ridge moving through the region Saturday. GEFS plumes of 2 meter temperatures support upper 80s to mid 90s for highs on Saturday which is above Superblend guidance by 2 to 4 degrees. To warm the temperatures used the maximum of all guidance temperatures with the current SB forecast to provide the warmer forecast. This gave upper 80s northwest to mid 90s central. Felt this was reasonable with the mixing associated with an approaching cold front. As a result there are fire weather concerns for Saturday afternoon west. This will be followed by a Pacific cold frontal passage cooling the region back into the 70s and lower 80s Sunday through Tuesday. The next significant chance for showers and thunderstorms Sunday and Sunday night. Broad ridging develops aloft by early to middle of next week suppressing convection and returning warmer, but near normal temperatures to the region. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1157 PM CDT Thu Aug 17 2017 A weak trough of low pressure across central North Dakota will be the focus for thunderstorms from KMOT-KJMS 06z-12z. Otherwise VFR will prevail across the region. && .FIRE WEATHER... Issued at 244 AM CDT Fri Aug 18 2017 Have issued a Fire Weather Watch for Saturday for low humidity and sustained west winds around 20 mph. Very warm temperatures in the upper 80s to mid 90s across southwest and west central North dakota Saturday will produce low humidity as low as 15 percent. An approaching cold front saturday morning will pass through and bring west winds by noon. Afternoon winds should increase to 20 mph behind the cold front. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for NDZ017-018-031>033-040-041-043-044. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA FIRE WEATHER...WAA
Hazardous weather outlook, Aug 18, 3:35 AM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 335 AM CDT Fri Aug 18 2017 NDZ017-018-031>033-040-041-043-044-190845- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 335 AM CDT Fri Aug 18 2017 /235 AM MDT Fri Aug 18 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Fire Weather Watch has been issued for low humidity and gusty winds Saturday afternoon and evening. There is a chance of thunderstorms Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail and wind reports to the National Weather Service in Bismarck at 701-223-5482. NDZ001>005-009>013-019>023-025-034>037-042-045>048-050-051-190845- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton- Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 335 AM CDT Fri Aug 18 2017 /235 AM MDT Fri Aug 18 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms across north central North Dakota this morning will spread across central into east central North Dakota through the morning. The thunderstorms will end by noon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report hail and wind reports to the National Weather Service in Bismarck at 701-223-5482. waa
In the hours before
Special weather statement, Aug 17, 11:22 PM CDT, 5 hours 2 minutes before
Special Weather Statement National Weather Service Bismarck ND 1122 PM CDT THU AUG 17 2017 NDZ012-180445- McHenry ND- 1122 PM CDT THU AUG 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCHENRY COUNTY UNTIL 1145 PM CDT... At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Denbigh, or 30 miles west of Rugby, moving east at 10 mph. Penny size hail will be possible with this storm. Locations impacted include... Denbigh. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding in low lying areas. && LAT...LON 4831 10088 4849 10079 4846 10044 4826 10053 TIME...MOT...LOC 0421Z 274DEG 7KT 4839 10066 AYD
Special weather statement, Aug 17, 11:40 PM CDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1140 PM CDT THU AUG 17 2017
NDZ011-180515-
Ward ND-
1140 PM CDT THU AUG 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WARD COUNTY
UNTIL 1215 AM CDT...
At 1139 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Foxholm to 9 miles southwest of Des Lacs.
Movement was southeast at 5 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Berthold, Des Lacs and Foxholm.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4840 10136 4808 10167 4827 10181 4846 10166
4846 10161
TIME...MOT...LOC 0439Z 332DEG 5KT 4841 10153 4817 10172
AYDSpecial weather statement, Aug 18, 2:03 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
203 AM CDT FRI AUG 18 2017
NDZ011-012-021-022-180745-
McHenry ND-Ward ND-McLean ND-Sheridan ND-
203 AM CDT FRI AUG 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WARD...
NORTHERN SHERIDAN...NORTHEASTERN MCLEAN AND SOUTHWESTERN MCHENRY
COUNTIES UNTIL 245 AM CDT...
At 200 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Max to 7 miles northwest of Butte to 14 miles
north of Mcclusky. Movement was east at 30 mph.
Half inch hail, wind gusts to 40 mph, and dangerous lightning will
be possible with these storms.
Locations impacted include...
Max, Drake, Butte, Benedict, Douglas, Voltaire, Balfour, Kief,
Bergen, Ruso, Sheyenne Lake, Krueger Lake and Strawberry Lake.
Seek shelter if threatening weather approaches.
LAT...LON 4807 10110 4796 10036 4761 10014 4769 10088
4763 10123 4787 10154
TIME...MOT...LOC 0700Z 285DEG 24KT 4783 10129 4790 10079 4769 10046
AYDSpecial weather statement, Aug 18, 2:52 AM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Bismarck ND 252 AM CDT FRI AUG 18 2017 NDZ022-023-180815- Wells ND-Sheridan ND- 252 AM CDT FRI AUG 18 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WELLS AND NORTHERN SHERIDAN COUNTIES UNTIL 315 AM CDT... At 251 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles northwest of Fessenden to 10 miles south of Martin to 11 miles north of Mcclusky. Movement was east at 15 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... Harvey, Fessenden, Manfred and Sheyenne Lake. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding in low lying areas. Seek shelter if threatening weather approaches. && LAT...LON 4762 9943 4753 10030 4772 10056 4779 9991 TIME...MOT...LOC 0751Z 286DEG 11KT 4769 9974 4767 10012 4764 10050 AYD
Special weather statement, Aug 18, 3:43 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
343 AM CDT FRI AUG 18 2017
NDZ023-025-036-037-180930-
Wells ND-Kidder ND-Stutsman ND-Foster ND-
343 AM CDT FRI AUG 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WELLS...NORTHERN
KIDDER...WESTERN FOSTER AND NORTHWESTERN STUTSMAN COUNTIES UNTIL 430
AM CDT...
At 343 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Harvey to near Hurdsfield to 7
miles south of Tuttle. Movement was east at 25 mph.
Nickel size hail and wind gusts to 40 mph will be possible with these
storms.
Strong thunderstorms will be near...
Fessenden around 410 AM CDT.
Pettibone around 430 AM CDT.
Other locations impacted by these storms include Manfred, Chase Lake,
Bowdon, Wellsburg, Sykeston, Chaseley, Emrick, Bremen, Heaton and
Lake Williams.
Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4694 9943 4696 10003 4742 9988 4783 9986
4785 9930 4767 9930 4767 9927 4759 9927
4759 9914 4741 9914
TIME...MOT...LOC 0843Z 273DEG 20KT 4776 9984 4742 9986 4703 9999
ABELINGSpecial weather statement, Aug 18, 4:03 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
403 AM CDT FRI AUG 18 2017
NDZ022-023-036-180930-
Wells ND-Kidder ND-Sheridan ND-
403 AM CDT FRI AUG 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WELLS...
SOUTHEASTERN SHERIDAN AND NORTHWESTERN KIDDER COUNTIES UNTIL 430 AM
CDT...
At 403 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Goodrich, or 16 miles east of Mcclusky, moving east at
30 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Hurdsfield around 415 AM CDT.
Other locations impacted by this storm include Chaseley.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4725 10011 4733 10011 4733 10025 4734 10027
4751 10018 4750 9978 4713 9991
TIME...MOT...LOC 0903Z 291DEG 28KT 4740 10012
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:56 PM CDT | Special Weather Statement | BIS | Williams | 34 min |
| Aug 17, 7:59 PM CDT | Special Weather Statement | BIS | Divide | 31 min |
| Aug 17, 8:17 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| Aug 17, 8:33 PM CDT | Special Weather Statement | BIS | Divide | 27 min |
| Aug 17, 8:48 PM CDT | Special Weather Statement | BIS | Burke | 27 min |
| Aug 17, 8:52 PM CDT | Special Weather Statement | BIS | Mountrail | 23 min |
| Aug 17, 9:10 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 43 min |
| Aug 17, 9:18 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 37 min |
| Aug 17, 9:22 PM CDT | Special Weather Statement | BIS | Williams | 23 min |
| Aug 17, 9:24 PM CDT | Special Weather Statement | BIS | Mountrail | 36 min |
| Aug 17, 9:41 PM CDT | Special Weather Statement | BIS | McHenry | 49 min |
| Aug 17, 9:47 PM CDT | Special Weather Statement | BIS | Williams | 43 min |
| Aug 17, 10:34 PM CDT | Special Weather Statement | BIS | Renville | 26 min |
| Aug 17, 10:41 PM CDT | Special Weather Statement | BIS | McHenry | 34 min |
| Aug 17, 11:22 PM CDT | Special Weather Statement | BIS | McHenry | 23 min |
| Aug 17, 11:40 PM CDT | Special Weather Statement | BIS | Ward | 35 min |
| Aug 18, 2:03 AM CDT | Special Weather Statement | BIS | McHenry | 42 min |
| Aug 18, 2:41 AM CDT | Fire Weather Watch | BIS | Adams, Billings, Bowman, Dunn, Golden Valley, Hettinger and 3 more | 25 hr |
| Aug 18, 2:52 AM CDT | Special Weather Statement | BIS | Sheridan | 23 min |
| Aug 18, 3:43 AM CDT | Special Weather Statement | BIS | Wells | 47 min |
| Aug 18, 4:03 AM CDT | Special Weather Statement | BIS | Sheridan | 27 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.